Mississippi, 2025

Flash Flood and Damaging Winds in Mississippi, June 9, 2025

June 9, 2025 · NWS LIX · 3 events in 1 county or zone

Northwest flow aloft regime continued to be in place on June 9th with an upper level ridge center west of the local forecast area. This pattern carried developing storms from NW to SE across the area late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Northwest flow aloft regime continued to be in place on June 9th with an upper level ridge center west of the local forecast area. This pattern carried developing storms from NW to SE across the area late in the afternoon. Sufficient instability aided in thunderstorm enhancement which resulted in severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 9, 5:43 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 9, 5:43 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
643 PM CDT Mon Jun 9 2025

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday night)
Issued at 340 PM CDT Mon Jun 9 2025

Typical northwest flow regime with convection taking longer to get
going this afternoon but it is finally beginning to pop across
southeastern MS and back building across the river into LA. This
is along an old outflow boundary from convection earlier.
Otherwise it has been another warm and humid day. Luckily it
wasn't as oppressive as it was yesterday. I few sites have seen
the heat index jump into the lower 100s but most are remaining in
the 90s.

First lets look at the next 6 hours before we looks at tomorrow and
Wednesday. Remnant outflow boundary that was mentioned in the
previous paragraph is lightning up now. This area is collocated with
the highest instability in the area, decent LL convergence and
fairly impressive upper lvl diffluence. Mesoanalysis and WV shows a
weak mid lvl impulse just beginning to move into our area. As this
continue to slowly work east we will see convection continue to
develop mainly over areas east of I-55 and especially along north of
I-10. That activity will drift southeast through the evening and
should begin to dissipate pretty significantly just before midnight.
Prior to that though there is the threat of a few strong to severe
storms and locally heavy rainfall. PWs are ata 1.9" for much of the
CWA and even approaching 2.1" just west of the area we are most
concerned with convection. That will move into the eastern half of
the CWA over the remainder of the afternoon and evening hours. That
combined with the favorable diffluence aloft and likely strong
convection should lead to a few rather efficient storms and if these
storms move over more urban areas could quickly lead to runoff and
some isolated areas of flash flooding.

Again convection should quickly begin to dissipate an hour or two
before midnight but likely not completely die off overnight as there
will still be isolated storms overnight, especially over the coastal
waters.

So the next 36-48 hrs, could be active each day but not going to lie
confidence is not the greatest in how widespread convection will be
however, we should see at least scattered convection across the
region Tuesday but Wednesday may be a little less in coverage.
Tomorrow we will still be under a weak northwest flow regime but the
eastern CONUS L/W trough will not linger around for long and by
tomorrow afternoon and early evening will slide east. Heading into
Wednesday a weak disturbance currently over southern CA will slide
towards the southern Plains with s/w ridging taking place over the
Lower MS Valley Wednesday. Now that s/w ridging could significantly
impact thunderstorm potential but if the ridge axis is just to the
east of the area it may act a little more like a dirty ridge given
all of the moisture available with convection being highly driven by
diurnal shifts i.e. sea/lake breezes and peak heating. /CAB/

&&

.LONG TERM...
(Wednesday through Sunday night)
Issued at 340 PM CDT Mon Jun 9 2025

Again medium range models in fairly good agreement. In addition
the GFS and ECMWF ensemble means are also in rather good agreement
with their perspective op runs. This generally leads to higher
confidence in the medium range forecast and nothing suggest it
shouldn't this time. However again the NBM is very high with the
PoPs showing 70-90% Thursday and through the weekend and lets be
completely clear we are not going to see that coverage everyday.
Would like to drop PoPs some but not confident enough to drop any
specific area but 5-7 days of 70-90% PoP is not that realistic.
MOS products are not anywhere that hot but they do trend towards
climo on days 6 and 7. With that DO NOT be surprised to see PoPs
drop down drastically in some spots as we move through the week.

As for the pattern things will transition very very slowly. We will
generally be between 2 ridges Thursday through the weekend. One
ridge will begin to build over the Bahamas and then slide west into
the southeastern CONUS and far eastern Gulf. At the same time a
large ridge will begin to take shape over the Mexico/AZ/NM border.
That ridge will build north through the southern Rockies and into
the western Plains. What this does is places us in the area of
weakness between the two ridges. This does provide us a more
favorable setup for daily convection and with weak synoptic flow the
sfc winds will be driven diurnally and convection will as well,
typically along the seabreeze each day or even nocturnal marine
convection sliding during the day. Once convection initiates it will
be driven by outflow and other boundary interactions. /CAB/

&&

.AVIATION...
(00Z TAFS)
Issued at 637 PM CDT Mon Jun 9 2025

Prevailing VFR at all terminals and they should remain that way
outside of convection. Terminals with the best chance at
convection this evening are GPT and ASD. Some lower cigs may
impact MCB, otherwise VFR should hold.

&&

.MARINE...
Issued at 340 PM CDT Mon Jun 9 2025

Winds are right at the SCS threshold but just marginally. With
that will hold off on headlines for now but that may need to be
added to some of the waters, mainly that area east of the MS delta
as that typical nocturnal jet develops. Otherwise high pressure
will begin to take over and winds will slowly back around to the
south and southeast through the week and into the weekend. The
main concerns for marine operators will be the daily/nightly
threat for thunderstorms to produce locally higher winds and/or
seas. Do not see any prolonged period over the next 5 days where
thunderstorms will not be a threat. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  87  69  88 /  60  80  30  70
BTR  74  89  73  90 /  50  70  30  80
ASD  73  89  71  90 /  50  80  40  80
MSY  77  90  77  90 /  40  70  40  90
GPT  74  87  73  88 /  70  80  60  80
PQL  73  88  72  89 /  80  80  60  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...CAB
LONG TERM....CAB
AVIATION...HL
MARINE...CAB

In the hours before

Special weather statement, Jun 9, 4:43 PM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
543 PM CDT Mon Jun 9 2025

LAZ039-092315-
Washington LA-
543 PM CDT Mon Jun 9 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
WASHINGTON PARISH THROUGH 615 PM CDT
...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Herman, or 7 miles northwest of Franklinton, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Franklinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3100 8996 3085 8989 3080 9027 3092 9034
      3100 9021
TIME...MOT...LOC 2243Z 248DEG 22KT 3090 9026

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Jun 9, 5:54 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
654 PM CDT Mon Jun 9 2025

MSZ077-100030-
Pearl River MS-
654 PM CDT Mon Jun 9 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN PEARL
RIVER COUNTY THROUGH 730 PM CDT
...

At 653 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles northwest of Poplarville, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Poplarville.

This includes Interstate 59 in Mississippi between mile markers 28
and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3080 8934 3083 8970 3100 8968 3100 8955
      3101 8955 3101 8951 3100 8950 3100 8947
      3098 8947 3098 8943 3101 8942 3101 8935
TIME...MOT...LOC 2353Z 267DEG 32KT 3094 8959

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Jun 9, 6:27 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
727 PM CDT Mon Jun 9 2025

LAZ039-079-MSZ077-100115-
Washington LA-Northern St. Tammany LA-Pearl River MS-
727 PM CDT Mon Jun 9 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN ST. TAMMANY,
SOUTHEASTERN WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND PEARL
RIVER COUNTIES THROUGH 815 PM CDT
...

At 726 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Varnado to near Abita
Springs. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bogalusa, Picayune, Poplarville, Abita Springs, Varnado, Sun, Bush,
Crossroads, and Mcneil.

This includes the following Interstates...
 Interstate 59 in Louisiana between mile markers 10 and 11.
 Interstate 59 in Mississippi between mile markers 1 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3065 8934 3065 8954 3052 8954 3050 8964
      3046 8965 3046 8969 3044 8968 3052 9018
      3090 8982 3095 8934
TIME...MOT...LOC 0026Z 269DEG 30KT 3088 8975 3053 9004

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Jun 9, 7:00 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
800 PM CDT Mon Jun 9 2025

MSZ077-083>087-100145-
Southern Harrison MS-Northern Jackson MS-Northern Hancock MS-
Southern Hancock MS-Pearl River MS-Northern Harrison MS-
800 PM CDT Mon Jun 9 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HARRISON, NORTHERN
HANCOCK, NORTHWESTERN JACKSON AND SOUTHERN PEARL RIVER COUNTIES
THROUGH 845 PM CDT
...

At 800 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing funnel clouds along a line
extending from near Perkinston to near Picayune. Movement was east at
35 mph.

HAZARD...Funnel clouds, wind gusts up to 50 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Gulfport, Biloxi, Long Beach, Picayune, Diamondhead, Saucier, Kiln,
Lyman, Latimer, and Gulfport Airport.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 14 and 43.
 Interstate 59 in Mississippi between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3032 8913 3031 8918 3043 8968 3046 8969
      3054 8978 3078 8934 3065 8934 3065 8925
      3068 8924 3067 8889 3073 8888 3073 8857
TIME...MOT...LOC 0100Z 280DEG 28KT 3079 8909 3051 8977

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TJS
Special weather statement, Jun 9, 7:42 PM CST, 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
842 PM CDT Mon Jun 9 2025

MSZ085-088-100230-
Northern Jackson MS-Southern Jackson MS-
842 PM CDT Mon Jun 9 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN JACKSON
COUNTY THROUGH 930 PM CDT
...

At 841 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilmer to near Wade. Movement was
southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hurley, Big Point, and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3048 8840 3073 8873 3073 8842
TIME...MOT...LOC 0141Z 305DEG 34KT 3079 8843 3071 8860

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TJS
Special weather statement, Jun 9, 7:45 PM CST, 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
845 PM CDT Mon Jun 9 2025

MSZ083>088-100230-
Southern Harrison MS-Northern Jackson MS-Northern Hancock MS-
Southern Hancock MS-Southern Jackson MS-Northern Harrison MS-
845 PM CDT Mon Jun 9 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HARRISON, EAST
CENTRAL HANCOCK AND JACKSON COUNTIES THROUGH 930 PM CDT
...

At 845 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing funnel clouds along a line extending from 8
miles east of McHenry to near Saucier to near Diamondhead. Movement
was east at 30 mph.

HAZARD...Funnel clouds, wind gusts up to 50 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Long Beach, Moss Point, St. Martin,
Diamondhead, Escatawpa, Gautier, D'iberville, Latimer, Kiln, Lyman,
Saucier, Helena, Gulf Hills, Vancleave, Gulf Park Estates, Hickory
Hills, and Gulfport Airport.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 14 and 68.
 Interstate 110 in Mississippi between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3034 8882 3036 8887 3036 8901 3030 8921
      3039 8949 3062 8926 3068 8911 3067 8889
      3073 8888 3074 8873 3049 8840
TIME...MOT...LOC 0145Z 282DEG 26KT 3067 8900 3060 8917 3042 8935

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TJS

The radar

The Mobile radar (KMOB), 84 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 9, 8:02 PM CST
Where
Harrison County, 1.5 mi NNE of Nugent
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.490, -89.090

A tree was downed near South Swan Rd and Swan Lane.

Thunderstorm Wind, Harrison

When
June 9, 8:23 PM CST
Where
Harrison County, 0.69 mi N of (Gpt)gulfport Rgnl A
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
30.410, -89.070

The ASOS station KGPT Gulfport-Biloxi Intl Airport measured a thunderstorm wind gust of 57 knots or 66 mph.

Flash Flood, Harrison

When
June 9, 9:35 PM CST to 11:35 PM CST
Where
Harrison County, 0.6 mi W of Mississippi City to 1.23 mi WSW of Mississippi City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.380, -89.040

Street flooding exceeding normal nuisance flooding along Beach Blvd near Courthouse Rd in Gulfport. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278160, 1278163, 1278165.